| Model Number |
111981 |
| Medical Device Problem Codes |
Failure to Cut (2587); Human-Device Interface Problem (2949)
| Health Effect - Clinical Codes |
Tissue Damage (2104); No Code Available (3191)
| Date of Event |
05/29/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
According to the reporter, on a laparoscopic colorectal surgery, during the last step where anastomosis from side to end was being performed, the device stapled but did not cut the tissue.The anvil of the device then could not be removed from the tissue.It was stated that the device was applied over a previous staple line.The colon had to be interrupted above and below in order to remove the anvil.More colon was taken from the patient as the surgeon had to remove the part of the damaged intestine and create a new anastomosis using another device.The incision was extended for more than 1 inch.It was also stated that the surgical time was extended for 30 minutes or more.The patient¿s hospitalization was extended for one week.
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
Evaluation summary: post market vigilance (pmv) led an evaluation of one device.The visual inspection of the staple guide noted the instrument was fully applied.The anvil of the instrument was observed to be tilted and attached to the instrument.A shallow knife impression was observed along the cutline impression in the cutting ring/mylar cover.The wing nut moved freely with no action.A review of the device history record indicates this product was released meeting all quality release specifications at the time of manufacture.Replication of the reported conditions may occur if the instrument handle compression is not completed or if the instrument is applied against an excessive amount of tissue during the clinical application.Also, the instructions for use of this product states: when firing the stapler, make sure to fully squeeze the instrument handle until the metal underside of the handle contacts the stapler body to the fullest extent.Partial or incomplete handle squeezes may result in unacceptable staple formation and/or incomplete knife cut.The root cause of the observed damage was found to be due to the device not being used as intended which caused or contributed to the reported condition.No further actions have been deemed necessary at this time.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.